IDEAS home Printed from
   My bibliography  Save this paper

The Nonatomic Assignment Model


  • Neil E. Gretsky


  • Joseph M. Ostroy


  • William R. Zame



We formulate a model with a continuum of individuals to be assigned to a continuum of different positions which is an extension of the finite housing market version due to Shapley and Shubik. We show that optimal solutions to such a model exist and have properties similar to those established for finite models, namely, an equivalence among the following: (1) optimal solutions to the linear programming problem (and its dual) associated with the assignment model; (2) the core of the associated market game; and (3) the Walrasian equilibria of the associated market economy.
(This abstract was borrowed from another version of this item.)

Suggested Citation

  • Neil E. Gretsky & Joseph M. Ostroy & William R. Zame, 1990. "The Nonatomic Assignment Model," UCLA Economics Working Papers 605, UCLA Department of Economics.
  • Handle: RePEc:cla:uclawp:605

    Download full text from publisher

    File URL:
    Download Restriction: no

    Other versions of this item:

    References listed on IDEAS

    1. Mas-Colell,Andreu, 1990. "The Theory of General Economic Equilibrium," Cambridge Books, Cambridge University Press, number 9780521388702, March.
    2. Aumann, Robert J, 1975. "Values of Markets with a Continuum of Traders," Econometrica, Econometric Society, vol. 43(4), pages 611-646, July.
    3. Champsaur, Paul, 1975. "Cooperation versus competition," Journal of Economic Theory, Elsevier, vol. 11(3), pages 394-417, December.
    4. Makowski, Louis, 1980. "A characterization of perfectly competitive economies with production," Journal of Economic Theory, Elsevier, vol. 22(2), pages 208-221, April.
    5. Louis Makowski & Joseph M. Ostroy, 1988. "Groves Mechanisms in Continuum Economies: Characterization and Existence," UCLA Economics Working Papers 518, UCLA Department of Economics.
    6. Ostroy, Joseph M., 1980. "The no-surplus condition as a characterization of perfectly competitive equilibrium," Journal of Economic Theory, Elsevier, vol. 22(2), pages 183-207, April.
    Full references (including those not matched with items on IDEAS)

    More about this item


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:cla:uclawp:605. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (David K. Levine). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.